What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 25, 9:29 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 25, 9:29 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
929 AM EST Sun Dec 25 2022
.SYNOPSIS...
Christmas Day will feature below normal temperatures and
generally benign weather conditions. Northeast Kingdom and the
Adirondacks could see a few inches of new snow accumulation from
on and off snow showers through the day. Lake effect snow
continues for Saint Lawrence county with blizzard like
conditions at times before gradually winding down this afternoon
into evening. Strong low pressure system finally moves away,
allowing for moderating temperatures through the course of the
week, with temperatures likely rising to above normal by late in
the week. A series of weak disturbances could bring the chance
for precipitation especially towards the international border.
Our next shot for widespread precipitation looks to arrive
around New Year's Day in the form of rain.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 924 AM EST Sunday...Little change needed to the fcst as
radar/sfc obs and web cams confirm intense lake effect snow
band continues acrs southern SLV. Vis btwn 1/4 and 1/2sm at
Potsdam and Massena from the combination of heavy snow and
blowing snow, while the Edwards Mesonet is showing the 12 inch
mark is being passed on the ruler. Elsewhere, have noted the
lake band is traveling downstream and impacting the northern
Green Mtns near Jay Peak, so have upped pops/qpf and snowfall
acrs this region thru tonight. Would not be surprised with some
3 to 6 inch snowfall amounts by Monday in the northern Greens
near Jay Peak. Otherwise, a chilly and blustery day is
anticipated with some on and off flurries, as temps climb into
the mid teens to mid 20s.
Previous discussion below:
Today...
* Temperatures remain below normal but not as brutally cold as on
Saturday.
* Lake effect snow slide south of St Lawrence county. Northeast
Kingdom and Adirondack Park will see on-and-off snow showers with
minor accumulations.
A broad 1032mb high over the Great Plains and a 972mb low over
Hudson Bay means that we start off the day with southwest winds
across much of the area, except for localized south and southeast
winds for terrain affected locales. Lake effect snow off Lake
Ontario will be ongoing for St Lawrence county with blizzard-like
conditions making travel difficult on Christmas Day morning. By mid
to late morning, low level flow turns more westerly and as a result,
the core of the lake effect band will eventually slide south of
Route 11 and eventually south of St Lawrence county by late
afternoon into early evening hours. Expect 6 to 12 inches of
additional accumulation across southwest St Lawrence county,
generally south of Route 56 and Route 11 and considerably lower
amounts towards northern St Lawrence county. No changes made to the
headlines given that the combination of moderate snow and blowing
snow will lead to greatly reduced visibilities and very difficult
travel. In other words, will keep the existing Blizzard Warning and
Lake Effect Snow Warnings going.
By the afternoon hours, an approaching weak shortwave rounding the
base of the vertically stacked upper low system along with the flow
turning more westerly will allow for a fetch that originates from
Lake Huron. So locales generally north of a Burlington-St Johnsbury
line, including Jay Peak and Northeast Kingdom should see up to a
couple of inches of lake enhanced snow this afternoon. Adirondack
Park including Day as the orientation of the shortwave trough loses
its grip on the St Lawrence River valley. Everything considered,
overall a mostly cloudy day with on-and-off snow showers. With 925mb
temps rising from -15C to -10C, daytime highs will not be quite low
as on Saturday, but nonetheless still below normal temperatures in
the upper teens to mid 20s. The vertically stacked upper low will
finally begin to weaken some, so the pressure gradient will be
slightly weaker than the past couple of days. So apparent
temperatures wise, it would not be quite as brutal as on Christmas
Eve with wind chill values generally in the single digits on either
side of zero outside of the mountains. Mt Marcy should also see 1-3
inches of new snowfall through the course of Christmas Day as the
orientation of the shortwave trough loses its grip on the St
Lawrence River valley.
Everything considered, overall a mostly cloudy day with on-and-
off snow showers. With 925mb temps rising from -15C to -10C,
daytime highs will not be quite low as on Saturday, but
nonetheless still below normal temperatures in the upper teens
to mid 20s. The vertically stacked upper low will finally begin
to weaken some, so the pressure gradient will be slightly weaker
than the past couple of days. So apparent temperatures wise, it
would not be quite as brutal as on Christmas Eve with wind
chill values generally in the single digits on either side of
zero outside of the mountains.
Tonight into Monday...
Expect the snow showers to continue over NEK and the northern
Adirondacks while mostly dry and cloudy conditions prevail across
much of the CWA overnight tonight. Then heading into Boxing Day, mid-
level ridging begins to build in from the southwest as the stubborn
vertically stacked upper low begins to finally move away, allowing
the mid levels to finally start drying out. This mid-level drying
trend will move from south to north, so the thinking is that much of
the region except for NEK and the northern Adirondacks should see at
least partial sunshine. The NEK and northern Adirondacks should also
see a break from the snow showers. The only exception will be across
St Lawrence county, where the lake effect band should once again
move back northward. But as the upper low pulls away, this latest
round of lake effect will be more of a minor nuisance than
impactful. So the forecast for Monday looks to be a further
improvement than on Christmas Day, with highs topping out mostly in
the 20s, except teens for the high terrain. With apparent
temperatures in the teens and sunshine making a return, it should
feel quite nice outside.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 333 AM EST Sunday...
For Monday night into Tuesday, fairly quiet weather is expected with
overnight temperatures into the 10s. Zonal flow aloft trends more
southwesterly, and that means some lake effect snow showers should
start streaming into St. Lawrence County again. During the day, a
shortwave trough at 500hPa digs into the region, along with an
unsubstantial surface trough. While forcing for ascent is marginal,
the dendritic growth zone is unusually deep. Isentropic upglide in
the DGZ should make for some light, fluffy snow during the day
across much of the region, generally favoring northern New York,
with a quick 0.4" to 1.0" of powdery snow, with accumulations closer
to 2-5" near the lake effect band. High temperatures should climb
into the 20s over the region.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 333 AM EST Sunday...The main theme of the extended forecast is
a transition in the large scale weather pattern for our area. On the
leading edge of an amplifying upper ridge, one more compact
shortwave rides along the edge of this feature. Precipitation in
association with this feature will be competing with dry air moving
in alongside the upper ridge, resulting in a very sharp PoP
gradient. For instance, the forecast has near 0 PoPs in southern
Rutland and Windsor County, and has 30 to 40 PoPs near the
International Border. There is some variability with the depiction
of available moisture amongst NWP, and it's possible dry air lifts
further north, but the going PoP forecast resembles the NBM
probability of QPF greater than 0.01". Temperatures will climb into
the lower 30s across the area.
After this system, the upper ridge will continue to amplify, and we
should see temperatures continue to warm while this feature slides
east. The forecast appears mainly dry, but there are some hints that
some pockets of moisture could crest over the ridge axis positioned
near the Great Lakes Thursday afternoon while a shortwave ejects
north towards James Bay. This track means that we will not see cold
air anytime soon, with daytime temperatures into the 40s. We will
need to watch the overnight lows in the mid 30s on Thursday night
and perhaps Friday night if there is any precipitation, as the
synoptic pattern of an offshore upper ridge and upper trough near
Texas is a common mixed p-type set up. However, it seems the
potential for mixed precip will be a low probability outcome, with
conditions either too warm or too dry. Heading into the weekend, a
surge of unseasonably warm, moist air mass will lift north and
increase temperatures further into the upper 40s to lower 50s. The
upper trough over Texas will lift into the Great Lakes region
towards New Year's Day, and spread rain over the North Country.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Through 12Z Monday...
IFR to LIFR conditions persist for KMSS due to ongoing lake
effect snow with blizzard like conditions at times. As the
predominant wind direction shifts from southwesterly to
westerly, KSLK will also deteriorate to MVFR and IFR conditions
due to lake effect snow developing. Going into the afternoon and
evening hours, expect KEFK to see MVFR conditions as snow
showers develop. KBTV could come close to MVFR conditions should
flurries develop but given that the snow showers should mainly
be outside of the immediate Champlain valley, KBTV, KPBG, KMPV
and KRUT should see mostly VFR conditions for the entire TAF
period. Winds gradually diminish this evening, with 25-30 kt
gusts becoming winds at 10-15 kt.
Outlook...
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Monday: Mainly VFR, with local MVFR possible. Slight chance SHSN.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHSN.
Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly MVFR, with local IFR possible. NO SIG WX.
&&
.MARINE...
South winds of 15 to 25 kt will continue on Lake Champlain,
with intermittent gusts of up to 30 kt possible. Waves of 2 to
4 feet are expected. Winds will begin to subside this afternoon
into evening.
&&
.EQUIPMENT...
NOAA Weather Radio WXM-44 atop Mount Ascutney is currently off
the air due to a suspected problem with the RF transmission
cable/jumper at the antenna. A site visit will be necessary to
isolate the issue and, unfortunately, a return to service is
unknown at this time.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...Lake Effect Snow Warning until 7 PM EST this evening for
NYZ026-029.
Blizzard Warning until 7 PM EST this evening for NYZ087.
&&
SYNOPSIS...Chai
NEAR TERM...Chai/Taber
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Chai
MARINE...BTV
EQUIPMENT...BTVHazardous weather outlook, Dec 24, 2:46 PM EST, 20 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
246 PM EST Sat Dec 24 2022
NYZ026-029-252000-
Northern St. Lawrence-Southeastern St. Lawrence-
246 PM EST Sat Dec 24 2022
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ087-252000-
Southwestern St. Lawrence-
246 PM EST Sat Dec 24 2022
...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ027-028-030-031-034-035-VTZ001>011-016>021-252000-
Northern Franklin-Eastern Clinton-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
246 PM EST Sat Dec 24 2022
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 25, 6:30 AM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
630 AM EST Sun Dec 25 2022
NYZ026-029-087-251230-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southwestern St. Lawrence NY-
630 AM EST Sun Dec 25 2022
...Heavy snow will impact portions of St. Lawrence County through 730
AM EST...
At 629 AM EST, heavy snow was reported over Gouverneur, moving
northeast at 35 mph. The combination of heavy snow and strong winds
will continue to produce very low visibility and near impossible
travel.
HAZARD...Winds 35 mph or greater, and visibility less than a quarter
mile.
SOURCE...Radar indicated and ASOS report at Potsdam, New York.
IMPACT...Gusty winds could knock down tree limbs and will blow
around unsecured objects. Very low visibility will pose a
hazard to motorists.
Locations impacted include...
Potsdam, Gouverneur, Ogdensburg, Canton, Norfolk, Oswegatchie,
Lisbon, Louisville, De Kalb, Fowler, Parishville, Colton, Morley,
Degrasse, Carry Falls Reservoir, Waddington, Richville, Hammond,
Cranberry Lake and Madrid.
Travel may be nearly impossible in this area with blizzard
conditions.
LAT...LON 4441 7579 4443 7577 4444 7579 4445 7577
4445 7578 4447 7577 4447 7579 4451 7575
4485 7528 4490 7512 4489 7512 4493 7508
4493 7501 4495 7497 4496 7500 4498 7498
4411 7457 4406 7509 4441 7584
TIME...MOT...LOC 1129Z 241DEG 30KT 4436 7542
ChaiSpecial weather statement, Dec 25, 8:10 AM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Burlington VT
810 AM EST Sun Dec 25 2022
NYZ026-029-087-251500-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southwestern St. Lawrence NY-
810 AM EST Sun Dec 25 2022
...A BAND OF VERY HEAVY SNOW LAKE EFFECT SNOW WILL AFFECT PARTS OF
CENTRAL ST. LAWRENCE COUNTY THROUGH 1000 AM EST...
At 807 AM EST, heavy snow was reported over Fowler, moving east at 20
mph.
HAZARD...A band of very heavy snow accompanied by winds of up to 40
MPH is creating frequent visibility to less than a quarter
of a mile. This band of heavy snow is producing snow at the
rate of 1 to 2 inches per hour.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and will blow
around unsecured objects. Very low visibility will pose a
hazard to motorists.
Locations impacted include...
Potsdam, Gouverneur, Canton, De Kalb, Fowler, Colton, Rensselaer
Falls, Morley, Degrasse, Hermon, Carry Falls Reservoir, Richville,
Norwood, Pierrepont, Russell, Fine, Rossie, Pitcairn, Stark and
Edwards.
This includes Route 11 between Antwerp and Potsdam.
Travel may be nearly impossible in this area with blizzard
conditions.
LAT...LON 4477 7504 4435 7455 4431 7455 4416 7532
4435 7573
TIME...MOT...LOC 1307Z 248DEG 16KT 4432 7539
Chai